Question of the Week # 268

268 )  A 62 year old man with history of chronic alcohol abuse, Hepatitis C and gout is admitted for nausea, vomiting and diarrhea.  His medications include colchicine for gout prophylaxis and multivitamins. The patient admits that he has increased his alcohol intake to about 4 pints vodka per day over the past two weeks. He has not been drinking or eating adequately. On physical examination, his vitals reveal a heart rate of 110 and blood pressure of 90/60. Oral mucosa are dry with poor skin turgor. Abdominal examination is benign. Laboratory investigations reveal acute renal insufficiency with a creatinine of 4mg% and BUN of 90mg%. His liver functuion tests are elevated with an AST of 160U/L, ALT  70U/L and ALP 240U/L. Total bilirubin is 2.0mg%. Complete blood count shows hemoglobin of 8.6gm%, WBC count of 1.6k/µl with absolute neutrophil count of 500/µl and Platelets 56k/μl. His laboratory investigations three months ago were with in normal limits. CT scan of the abdomen does not show any evidence of liver cirrhosis or Splenomegaly. The patient is started on intravenous hydration, thiamine and folic acid. Which of the following is the most appropriate next step in managing this patient”s pancytopenia?

A) Renal biopsy

B) Liver Biopsy

C) Stop colchicine

D) Bone marrow biopsy

E) Parvo virus RNA

6 Responses

  1. C

  2. stop colchicine……….

  3. Stop colchicine?

  4. C….Stop cochicine

    Long term (prophylactic) regimens of oral colchicine are absolutely contraindicated in patients with advanced renal failure (including those on dialysis). 10-20% of a colchicine dose is excreted unchanged by the kidneys. Colchicine is not removed by hemodialysis. Cumulative toxicity is a high probability in this clinical setting. A severe neuromyopathy may result. The presentation includes a progressive onset of proximal weakness, elevated creatine kinase, and sensorimotor polyneuropathy. Colchicine toxicity can be potentiated by the concomitant use of cholesterol lowering drugs (statins, fibrates). This neuromuscular condition can be irreversible (even after drug discontinuation). Accompanying dementia has been noted in advanced cases. It may culminate in hypercapnic respiratory failure and death

    • Side-effects include gastrointestinal upset and neutropenia. High doses can also damage bone marrow and lead to anemia and also cause hair loss. All of these side-effects can result from hyperinhibition of mitosis.

      http://en.wikipedia.org/wiki/Colchicine#Adverse_effects

  5. C:) stop colchicine

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: